Dear Dr. Roach: Due to diabetes and radiation treatments for prostate cancer, I have nerve damage to both feet. I was on was Lyrica, and I had to switch to gabapentin 300 mg because of the cost of Lyrica: It was approximately $1,000 for a three-month supply. I also take Metanx. I would like your input on laser treatments for my nerve damage and on my continuing to take Metanx.
Dear R.E.: Metanx is a prescription food approved by the Food and Drug Administration. It contains 3 mg of L-methyl folate calcium (an active form of folic acid), and vitamins B-6 and B-12. According to the clinical data, Metanx shows a significant, but small improvement in pain and quality-of-life scores. The side effects reported are small. I would not expect many side effects, given the ingredients.
Laser treatment for diabetic neuropathy is the subject of many studies, the results of which are mixed. A 2011 review described laser therapy as “probably not effective.”
It’s not clear to me whether your neuropathy is due to the diabetes, the radiation or a combination. Most of the scientific data pertains to diabetic neuropathy.
Given your reasonable concern about cost, I would say laser treatments are unlikely to be cost-effective, and would recommend continuing Metanx only if it is clearly helping.
Dear Dr. Roach: My adult son takes over-the-counter pain pills without anything to drink. Is this a good thing to do?
Dear Anon.: No, it’s not. Aspirin, anti-inflammatories and acetaminophen (Tylenol) can cause severe damage to the esophagus if the pill gets stuck en route to the stomach. The best technique is to have a small sip of water to lubricate the esophagus, take the pill and then drink an entire glass of water. Staying upright for at least 30 minutes and eating a meal afterward minimize the risk of “pill esophagitis,” which I must emphasize can be very serious. Other medications that can cause this include the bisphosphonates used for treating osteoporosis, such as alendronate (Fosamax) and risendronate (Actonel).
Dear Dr. Roach: I read with interest your recent article on diabetes and urinary tract infections. The writer was a diabetic woman with recurrent bladder infections that are resistant to treatment. You stated that likely causes include vaginal atrophy and kidney stones. The writer did not mention what medications she takes for diabetes management, but it is known that UTIs can be a side effect of certain medications that work through the bladder to flush excess glucose from the system (Invokana being one example of such a medication). With this in mind, you might inquire as to what medications are being used to treat the diabetes. If the medication is a possible cause, then a switch to something different might eliminate the problem.
Dear L.L.: You are right that SGLT2 inhibitors, such as canagliflozin (Invokana) and dapagliflozin (Farxiga), work by preventing the kidney from reabsorbing glucose, causing more sugar to be excreted in the urine. You also are correct that the increased sugar in the urine in turn increases the risk of urinary tract infections. The risk gets larger with higher doses of the medicine.
In a 2013 review of 12 studies of people taking canagliflozin, the rates of diagnosed UTI were as follows: in the placebo group, 3.6 percent; 2.5-mg group, 3.7 percent; 5-mg group, 5.7 percent; 10-mg group, 4.3 percent. The absolute risk of UTI is not large, but I agree with you that people with recurrent UTIs on SGLT2 inhibitors may benefit from changing their medication.
Email questions to ToYourGoodHealth@med.cornell.edu.